Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 434, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 16, 2003, 4:15 PM EDT for Morgan County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 16, 2003, 4:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Morgan County, GA
The radar
The Atlanta radar (KFFC), 97 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 162015 SVRATL GAC211-162045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 414 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 445 PM EDT * AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL MORGAN COUNTY...MOVING SOUTH AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTHWESTERN MORGAN COUNTY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3367 8351 3360 8365 3350 8361 3347 8348 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:47 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 16, 3:47 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 347 PM EDT SAT AUG 16 2003 MOIST...UNSTABLE AIR MASS CONTINUES OVER THE CWA PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS...SOME REACHING SEVERE LIMITS. AS THE HEATING OF THE DAY AND INSTABILITY DIMINISHES...MUCH OF THE ACTIVITY IS EXPECTED TO DIE OUT...BUT SOME COULD CONTINUE AFTER MIDNIGHT. THE UPPER LEVEL TROF WILL CONTINUE OVER THE SOUTHEAST TO HELP MAINTAIN A FOCUS FOR THE INSTABILITY...MAINLY OVER THE SOUTH AND EAST PART OF THE CWA THROUGH SUN...THEN LIFT SOMEWHAT NORTHWARD AGAIN MONDAY. THE UNSTABLE AIR WILL CONTINUE THROUGH THE WEEK TO MAINTAIN THE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. .PRELIMINARY POINT TEMPS/POPS... KATL 70 90 70 88 / 30 40 20 20 KAHN 71 90 68 89 / 50 30 20 20 KGVL 68 87 67 88 / 50 40 20 20 KRMG 69 90 68 89 / 40 40 20 20 KCSG 74 93 73 91 / 30 30 20 30 KMCN 72 92 73 91 / 30 30 20 30 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 37
Hazardous weather outlook, Aug 16, 11:30 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT SAT AUG 16 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161900- 1130 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA THIS AFTERNOON. IN ADDITION...AN UPPER LEVEL WAVE WILL DIVE SOUTH OUT OF TENNESSEE. WITH THESE TWO WEATHER FEATURES MOVING THROUGH THE WARM MOIST AIR MASS CURRENTLY IN PLACE...SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING. .PRIMARY HAZARD... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY IN AN AREA SOUTH AND EAST OF A LINE FROM COLUMBUS TO ATLANTA TO ATHENS... WITH THE PRIMARY THREAT BEING HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 60 MPH...AND LOCALIZED FLOODING. THE BEST CHANCE FOR THUNDERSTORMS TO BECOME MORE ORGANIZED WILL BE BETWEEN 2 PM AND 6 PM. .DISCUSSION... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA AS A WEAK UPPER LEVEL WAVE DIVES SOUTH THROUGH THE REGION. COOLER TEMPERATURES IN THE UPPER LAYERS OF THE ATMOSPHERE ASSOCIATED WITH THIS UPPER WAVE WILL LEAD TO GREATER INSTABILITY. CAPE WILL BE INCREASING TO BETWEEN 2000 TO 2500. WITH CAPE VALUES IN THIS RANGE...A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BUILD TO SEVERE LIMITS. A WEAK WIND PROFILE THROUGH THE ATMOSPHERE WILL LIMIT THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...THOUGH WILL SUPPORT SLOW MOVING STORMS WHICH MAY LEAD TO LOCALIZED FLOODING. .FOR SPOTTERS... DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 16, 1:44 PM EDT, 2 hours 31 minutes before
GAZ052>054-066-067-161830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 144 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN TROUP... MERIWETHER...HEARD...COWETA AND FAYETTE COUNTIES UNTIL 230 PM EDT... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM FRANKLIN TO NEWNAN...MOVING SOUTHEAST AT 20 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS UP TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED WITH THESE STORMS AS THEY MOVE INTO TYRONE...GRANTVILLE AND PEACHTREE CITY THROUGH 230 PM.
Special weather statement, Aug 16, 2:01 PM EDT, 2 hours 14 minutes before
GAZ036-037-161830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 201 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND PEA SIZE HAIL IN OCONEE AND CLARKE COUNTIES UNTIL 230 PM EDT... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF BOGART...MOVING SOUTHEAST AT 15 MPH. A NATIONAL WEATHER SERVICE SPOTTER REPORTED PEA SIZE HAIL WITH THIS STORM. THESE STORMS WILL BE CAPABLE OF FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY MOVE INTO AREAS NEAR ATHENS AND WATKINSVILLE THROUGH 230 PM.
Special weather statement, Aug 16, 2:20 PM EDT, 1 hour 55 minutes before
GAZ042-052-161845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 220 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CARROLL AND HEARD COUNTIES... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF EPHESUS...MOVING SOUTHEAST AT 20 MPH. THIS STORM WAS PART OF A CLUSTER OF STRONG THUNDERSTORMS OVER EXTREME SOUTHERN CARROLL AND NORTHERN HEARD COUNTIES. STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 16, 3:00 PM EDT, 1 hour 15 minutes before
GAZ038-049-050-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN GREENE...MORGAN AND OGLETHORPE COUNTIES UNTIL 345 PM EDT... AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 5 MILES SOUTH OF ATHENS...MOVING SOUTH AT 20 MPH. FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AN AREA FROM NEAR MADISON TO NORTH
Special weather statement, Aug 16, 3:15 PM EDT, 1 hour before
GAZ056>058-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT SAT AUG 16 2003 AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN LOCUST GROVE AND JENKINSBURG...MOVING SOUTHEAST AT 25 MPH. THIS STORM WAS PART OF A CLUSTER OF THUNDERSTORMS OVER SOUTHERN HENRY...EASTERN SPALDING...AND WESTERN BUTTS COUNTIES. STRONG WINDS TO 40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 345 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:33 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Henry | 27 min |
| Aug 16, 2:36 PM EDT | Severe Thunderstorm Warning | FFC | Spalding | 24 min |
| Aug 16, 3:14 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 31 min |
| Aug 16, 3:28 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan | 47 min |
| Aug 16, 3:34 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro | 26 min |
| Aug 16, 4:17 PM EDT | Severe Thunderstorm Warning | FFC | Putnam | 43 min |
| Aug 16, 4:36 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 24 min |
| Aug 16, 4:43 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Wilkinson | 32 min |
| Aug 16, 4:56 PM EDT | Flash Flood Warning | FFC | Morgan | 2 hr |
| Aug 16, 5:06 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 39 min |
| Aug 16, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | Sumter, Webster | 30 min |
| Aug 16, 5:22 PM EDT | Severe Thunderstorm Warning | FFC | Stewart | 23 min |
| Aug 16, 5:31 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 44 min |
| Aug 16, 5:42 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 33 min |
| Aug 16, 6:11 PM EDT | Severe Thunderstorm Warning | FFC | Paulding | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.